Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Isentress Side Effects
May 20, 2009

Hey Doc,

I have been on Atripla now for about 9 months. My doctor is very happy with the results.

Started at 20,0000 VL and CD4 of 20

I have been undetectable almost immediately and currently cd4 of 154

I have been toying with the idea now for almost the entire time for switching to Isentress as my doctor as said that it should work for me and that switching at this point while un detectable should not be an issue. My reason for the consideration is simply because unlike many I do not exactly enjoy the idea of being the star of my own action movie every night. When I go to sleep I would prefer to rest and sleep and not exactly be active.

I am reluctant to switch for a few reasons and I just wanted to get your thoughts.

1. Other than the EXTREMELY vivid dreams and sometimes being tired during the day I suffer from almost no gutt issues, hives or stomach sickness and when i read up on Isentress it appears that almost 20 percent of those taking this drug suffer from that vs a much lower on the drugs in Atripla. If I had to chose between active dreams and vomiting there would be no consideration there for me... I dont like the dreams but i hate diarrhea and vomiting even more.

2. I feel almost silly complaining about this particular side effect when i see so many people dealing with much more in depth issues.

3. While I dont miss doses I have heard that the Isentress does not have nearly the half life so taking them every 12 hours is crucial without much difference. Currently I vary in my Atripla by a few hours every day.

Lastly if one drug is working for me I fear changing to another drug before this one stops.

I realize I have said a lot but I am wondering your opinion of Isentress and if your patients tend to have a higher rate of stomach side effects and rashes that I currently am not experiencing with Atripla.

Thanks so much

Response from Dr. Young

Hello and thanks for your post.

I'd agree that it appears that your side effects are due to the efavirenz component of your Atripla--

A switch to raltegravir (Isentress)could be considered in this circumstance, sine you don't have any obvious reason to be concerned about existent drug resistance. By and large, my patients have rarely complained of any side effects.

1) Ralteravir shouldn't cause any significant GI side effects.

2) No side effect is silly, it's really an issue of how much it may interfere with your normal daily activities and whether there's a suitable alternative

3) The timing of taking raltegravir isn't that critical- so I wouldn't worry about punching the clock, but rather to aim for about 12 hours, or just twice daily.

4) If unexpectedly, you have side effects from the raltegravir, don't worry about having burned efavirenz (or Atripla)-- you could simply switch back.

Hope this helps. Be well, BY



Previous
resistance test result
Next
Very worried, missed two doses

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement